Hail, Coke
- When
- May 8, 2:47 PM CST
- Where
- Coke County, Silver
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.070, -100.680
The dryline colliding with a moist and unstable airmass led to the development of severe thunderstorms. These supercell thunderstorms produced several reports of large hail and damaging winds across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The dryline colliding with a moist and unstable airmass led to the development of severe thunderstorms. These supercell thunderstorms produced several reports of large hail and damaging winds across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 2:34 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 334 PM CDT SUN MAY 8 2016 .SHORT TERM... (Tonight and Monday) Dryline storms rapidly developing this afternoon across the eastern Permian Basin and western Concho Valley. TTU WRF and the latest HRRR showed this nicely, and indicate that the storms should continue to increase in coverage through the evening hours, with perhaps another round developing after 06Z as the cold front plows into the area. Storms should shift east out of the area after sunrise Monday as drier air works it way in from the west. .LONG TERM... (Monday Night through Sunday) Upper level shortwave trough exits to the east and leaves dry conditions for Monday Night. However, could see a few storms develop across the far southeast counties on Tuesday and Tuesday Night as the low level moisture returns just ahead of anotherweak shortwave. Better coverage of storms possible Wednesday and Thursday as a cold front moves into the area. Upper level ridge tries to build into the Southern Rockies for the weekend, producing northwest flow across the Southern Plains. Combine this with a dryline from the Panhandle to the Permian Basin and this sets the stage for more convection possible for next Saturday and Sunday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 63 86 59 94 / 60 10 0 0 San Angelo 64 89 58 93 / 50 10 0 5 Junction 66 91 61 92 / 40 10 5 20 && .SJT Watches/Warnings/Advisories... None. && 07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 203 PM CDT SUN MAY 8 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-091915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 203 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 322 PM CDT SUN MAY 8 2016 TXZ054-066-113-127-128-082100- JONES TX-RUNNELS TX-CALLAHAN TX-NOLAN TX-TAYLOR TX- 322 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...TAYLOR EAST CENTRAL NOLAN COUNTIES AND WEST CENTRAL CALLAHAN UNTIL 400 PM CDT... AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAPPY VALLEY... OR 15 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TUSCOLA AND VIEW AROUND 345 PM CDT. BUFFALO GAP AROUND 350 PM CDT. POTOSI AROUND 400 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE ABILENE... CAMP TONKAWA...PUMPHREY...DRASCO...OVALO...KIRBY LAKE AND CAMP BUTMAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3202 10008 3222 10026 3260 9983 3224 9946 TIME...MOT...LOC 2021Z 235DEG 30KT 3216 10005
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL SILVER 32.07N 100.68W
05/08/2016 E1.75 INCH COKE TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1600106
PMThe San Angelo radar (KSJT), 80 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
13 hail, 5 thunderstorm wind. Local standard time, as filed.
The public reported tree limbs blown down at a residence along Texas Highway 158, four miles east of the Coke and Sterling County line. The strong winds lasted from 350 to 400 pm.
An amateur radio operator reported golf ball size hail broke windows at a home.
A trained spotter reported 3 inch diameter hail 5 miles south of Funston, along Farm to Market Road 1226 just north of the Tangled Oaks Golf Club.
A trained spotter reported wind gusts of 60 to 70 mph in Caps.
The Dyess AFB ASOS reported a wind gust of 60 mph.
The broadcast media estimated a thunderstorm wind gust of 60 mph in Abilene.
Quarter size hail was reported at Lake Kirby.
The public reported large tree branches blown down in Lueders and at the Big Country Baptist Assembly. Also, dime size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634683, 634686, 634701, 634689, 634684, 634688, 634685, 634687, 634690, 634695, 634691, 634705, 634692, 634704, 634693, 634702, 634694, 634700.